Discrete & Computational Geometry

, Volume 41, Issue 4, pp 513–532 | Cite as

Traversing a Set of Points with a Minimum Number of Turns

  • Sergey BeregEmail author
  • Prosenjit Bose
  • Adrian Dumitrescu
  • Ferran Hurtado
  • Pavel Valtr


Given a finite set of points S in ℝ d , consider visiting the points in S with a polygonal path which makes a minimum number of turns, or equivalently, has the minimum number of segments (links). We call this minimization problem the minimum link spanning path problem. This natural problem has appeared several times in the literature under different variants. The simplest one is that in which the allowed paths are axis-aligned. Let L(S) be the minimum number of links of an axis-aligned path for S, and let G n d be an n×…×n grid in ℤ d . Kranakis et al. (Ars Comb. 38:177–192, 1994) showed that L(G n 2 )=2n−1 and \(\frac{4}{3}n^{2}-O(n)\le L(G^{3}_{n})\le \frac{3}{2}n^{2}+O(n)\) and conjectured that, for all d≥3, \(L(G^{d}_{n})=\frac{d}{d-1}n^{d-1}\pm O(n^{d-2}).\) We prove the conjecture for d=3 by showing the lower bound for L(G n 3 ). For d=4, we prove that \(L(G^{4}_{n})=\frac{4}{3}n^{3}\pm O(n^{5/2}).\)

For general d, we give new estimates on L(G n d ) that are very close to the conjectured value. The new lower bound of \((1+\frac{1}{d})n^{d-1}-O(n^{d-2})\) improves previous result by Collins and Moret (Inf. Process. Lett. 68:317–319, 1998), while the new upper bound of \((1+\frac{1}{d-1})n^{d-1}+O(n^{d-3/2})\) differs from the conjectured value only in the lower order terms.

For arbitrary point sets, we include an exact bound on the minimum number of links needed in an axis-aligned path traversing any planar n-point set. We obtain similar tight estimates (within 1) in any number of dimensions d. For the general problem of traversing an arbitrary set of points in ℝ d with an axis-aligned spanning path having a minimum number of links, we present a constant ratio (depending on the dimension d) approximation algorithm.


Computational geometry Minimum link spanning path Approximation algorithms 


  1. 1.
    Arkin, E.M., Mitchell, J.S.B., Piatko, C.D.: Minimum-link watchman tours. Inf. Process. Lett. 86, 203–207 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Arkin, E.M., Bender, M.A., Demaine, E.D., Fekete, S.P., Mitchell, J.S.B., Sethia, S.: Optimal covering tours with turn costs. SIAM J. Comput. 35(3), 531–566 (2005) zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Braß, P., Moser, W., Pach, J.: Research Problems in Discrete Geometry. Springer, New York (2005) zbMATHGoogle Scholar
  4. 4.
    Collins, M.J.: Covering a set of points with a minimum number of turns. Int. J. Comput. Geom. Appl. 14(1–2), 105–114 (2004) zbMATHCrossRefGoogle Scholar
  5. 5.
    Collins, M.J., Moret, M.E.: Improved lower bounds for the link length of rectilinear spanning paths in grids. Inf. Process. Lett. 68, 317–319 (1998) CrossRefMathSciNetGoogle Scholar
  6. 6.
    Fekete, S.P., Woeginger, G.J.: Angle-restricted tours in the plane. Comput. Geom.: Theory Appl. 8(4), 195–218 (1997) zbMATHMathSciNetGoogle Scholar
  7. 7.
    Gaur, D.R., Bhattacharya, B.: Covering points by axis parallel lines. In: Proc. 23rd European Workshop on Computational Geometry, pp. 42–45 (2007) Google Scholar
  8. 8.
    Gavril, F.: Some NP-complete problems on graphs. In: Proc. 11th Conference on Information Sciences and Systems, pp. 91–95 (1977) Google Scholar
  9. 9.
    Hassin, R., Megiddo, N.: Approximation algorithms for hitting objects with straight lines. Discrete Appl. Math. 30(1), 29–42 (1991) zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Kranakis, E., Krizanc, D., Meertens, L.: Link length of rectilinear Hamiltonian tours in grids. Ars Comb. 38, 177–192 (1994) zbMATHMathSciNetGoogle Scholar
  11. 11.
    Maheshwari, A., Sack, J.-R., Djidjev, H.N.: Link distance problems. In: Sack, J.-R., Urrutia, J. (eds.) Handbook of Computational Geometry, pp. 519–558. Elsevier, Amsterdam (2000). Chap. 12 CrossRefGoogle Scholar
  12. 12.
    Megiddo, N., Tamir, A.: On the complexity of locating linear facilities in the plane. Oper. Res. Lett. 1(5), 194–197 (1982) zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Stein, C., Wagner, D.P.: Approximation algorithms for the minimum bends traveling salesman problem. In: Proc. 8th Internat. Conf. on Integer Programming and Combinatorial Optimization. LNCS, vol. 2081, pp. 406–421. Springer, Berlin (2001) Google Scholar
  14. 14.
    Wagner, D.P.: Path planning algorithms under the link-distance metric. Ph.D. thesis, Dartmouth College (2006) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  • Sergey Bereg
    • 1
    Email author
  • Prosenjit Bose
    • 2
  • Adrian Dumitrescu
    • 3
  • Ferran Hurtado
    • 4
  • Pavel Valtr
    • 5
  1. 1.Department of Computer ScienceUniversity of Texas at DallasRichardsonUSA
  2. 2.School of Computer ScienceCarleton UniversityOttawaCanada
  3. 3.Department of Computer ScienceUniversity of Wisconsin–MilwaukeeMilwaukeeUSA
  4. 4.Departament de Matemàtica Aplicada IIUniversitat Politecnica de CatalunyaBarcelonaSpain
  5. 5.Department of Applied Mathematics and Institute for Theoretical Computer ScienceCharles UniversityPraha 1Czech Republic

Personalised recommendations